Missouri, 2021

Flash Flooding in Missouri, August 13, 2021

August 13, 2021 · NWS PAH · 2 events in 2 counties and zones

A cluster of strong thunderstorms over southeastern Missouri resulted in a quick 2 to 3 inches of rain in 90 minutes near the Poplar Bluff area. The storms occurred in a very weakly forced environment, however, the air mass was very moist and unstable.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of strong thunderstorms over southeastern Missouri resulted in a quick 2 to 3 inches of rain in 90 minutes near the Poplar Bluff area. The storms occurred in a very weakly forced environment, however, the air mass was very moist and unstable. Elevated instability was quite high, with capes up to 2000 J/kg. Very high moisture content and very weak steering flow aloft (around 10 knots of flow through the mid levels) contributed to slow and erratic storm motions and very efficient rainfall rates. Since the ground was already very moist from previous storms, runoff from this round of storms produced pockets of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 13, 5:39 AM CST, 4 hours 51 minutes earlier.

Area forecast discussion, Aug 13, 5:39 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
639 AM CDT Fri Aug 13 2021

.UPDATE...
Issued at 639 AM CDT Fri Aug 13 2021

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 332 AM CDT Fri Aug 13 2021

Very low confidence forecast this morning due to the fact that
most of the 00Z and later guidance has no clue about the MCS
yesterday evening. This is in regards to convective trends and
potential heat and humidity.

Although surface winds quickly returned to southerly behind the
outflow boundary, it now appears that there is a convergent
boundary setting up over southeast Illinois. Meanwhile, the
synoptic boundary appears to extend from southeast Iowa southwest
into northwest Missouri where it gets muddled within another MCS.
Aloft it appears that we may have a MCV over the region now, and
there certainly could be another one upstream out of the KS/MO
MCS.

The main question, otherwise, is how hot we will be able to get
before convection develops. The forecast has trended downward
another couple of degrees, but the NBM dewpoints hold in the
middle 70s, so we still have some locations across the southern
half of the area where heat indices reach 100 degrees or more.
With only mid and high cloud across the region and a likely
dissipating trend by daybreak, substantial destabilization appears
likely over most if not all of the area before the cold front
arrives this afternoon.

The bottom line is that scattered to numerous thunderstorms are
likely to develop as early as late this morning in the vicinity of
whatever boundaries remain across the region. With little quality
guidance to work with decided to cap PoPs at 50%, and in general
will show a slow southeast progression across the region from
late morning through the evening. The consensus of guidance
brings the synoptic wind shift into west Kentucky by 00Z, and then
pushes it out of the region during the evening. Although the
synoptic-scale guidance keeps elevated convection going behind
the front through much of tonight, any potential for severe
weather should end with the frontal passage.

Despite the continued lack of shear, given the amount of
instability that is likely to develop, some isolated damaging wind
gusts could develop, especially if the storms become somewhat
linear. Given the boundaries in the area a linear storm mode is
certainly a possibility. Some localized heavy rainfall will be
possible, as well.

Low-level moisture will be slow to decrease behind the boundary,
so that, coupled with mid/upper-level disturbances rotating
through the area, should lead to scattered showers and
thunderstorms over much of the area through the evening, and
possibly into the overnight hours. Some isolated to scattered
convection will be possible over the southern third to half of the
area on Saturday, too.

As for temperatures, stuck close to the 50th percentile of all
available guidance for highs today and Saturday. Given the
uncertainties with convective trends today, the middle ground
seemed to be the best fit. As dry air moves in the northeast
Saturday, wouldn't be surprised if that area overachieved from the
middle 80s that we have forecast throughout the area. With the
delayed drying trend tonight tried to lean toward the warm side
of guidance for lows, and may not be warm enough.

.LONG TERM...(Monday through Thursday)
Issued at 332 AM CDT Fri Aug 13 2021

From Sunday through the upcoming work week, the region will be
between a persistent mid-level trough located across the the Midwest
and strong ridging over the southeast CONUS. At the surface, high
pressure will be centered over the eastern Great Lakes, while a
stationary boundary will be draped across the Mid-South. As lobes
of vorticity rotate around the base of the Midwest trough,
isolated to scattered showers and thunderstorms will be possible
during the peak heating hours each day.

On Sunday and Monday, PoPs will be confined to our far south and
southeast counties which will be closest to the stationary boundary.
For Tuesday through Friday, scattered PoPs will be fairly uniform
across the forecast area as the stationary boundary attempts to lift
north into the region. Something else to watch will be the potential
for tropical moisture from the remnants of Fred to spread into the
east/southeast parts of the forecast area Tuesday and Wednesday. At
this time, the bulk of rain looks to remain well to our east, but
the added moisture may enhance diurnal thunderstorm activity.

As for temperatures, we'll see a reprieve from the heat and humidity
on Sunday as high temperatures will remain in the lower to middle
80s, with dew point temperatures in the middle 60s for most
locations. By Monday, dew point temperatures will again creep up
into the uncomfortable range of 70 to 75 degrees and remain there
through the rest of the work week. Air temperatures will slowly warm
into middle 80s by Tuesday and the upper 80s for Wednesday through
Friday. Overnight lows will range from the middle 60s to lower 70s
at most locations.

&&

.AVIATION...
Issued at 639 AM CDT Fri Aug 13 2021

Very low confidence forecast this morning, so kept them simple.
Not sure why there is an MVFR ceiling at KOWB, but figure it will
not last long. Went VFR everywhere through the period. Not nearly
confident enough in convective evolution today to mention
SHRA/TSRA anywhere at this time. There will be some cu and plenty
of mid cloud through the period. Guidance strongly suggests
either MVFR fog or ceilings late tonight, but with the weak
frontal passage and mid clouds, that seems unlikely.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...DWS
AVIATION...DRS
Hazardous weather outlook, Aug 13, 2:49 AM CST, 7 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 AM CDT Fri Aug 13 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 AM CDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A good chance of thunderstorms is forecast throughout the region
today into tonight. A few strong storms with damaging winds will
be possible along and ahead of a cold front that is forecast to
make passage this afternoon into this evening. Otherwise, locally
heavy rainfall and lightning will be the primary concerns.

Heat index values could reach 100 degrees again this afternoon
mainly across the southern half of the region. The extreme
conditions, if they develop, should be short-lived with the
expected thunderstorm activity providing quick relief.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a daily chance of isolated to scattered thunderstorms
through the period, mainly during the heat of the day. The
activity will be focused over west Kentucky Saturday through
Monday and over the entire region Tuesday through Thursday. Severe
thunderstorms are not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.

DRS/DWS

In the hours before

Special weather statement, Aug 13, 8:52 AM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Paducah KY
952 AM CDT Fri Aug 13 2021

MOZ107>109-131515-
Butler MO-Carter MO-Ripley MO-
952 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southeastern Carter,
northeastern Ripley and west central Butler Counties through 1015 AM
CDT...

At 951 AM CDT, Doppler radar was tracking a strong thunderstorm near
Budapest, or 9 miles north of Doniphan, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Budapest around 1000 AM CDT.

Other locations in the path of this storm include Milltown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3667 9087 3683 9089 3686 9060 3668 9057
TIME...MOT...LOC 1451Z 262DEG 21KT 3676 9078

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

08
Special weather statement, Aug 13, 9:19 AM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Paducah KY
1019 AM CDT Fri Aug 13 2021

MOZ109-131600-
Butler MO-
1019 AM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Butler
County through 1100 AM CDT...

At 1017 AM CDT, Doppler radar was tracking strong thunderstorms over
Milltown, or 8 miles northwest of Poplar Bluff, moving east at 30
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Poplar Bluff around 1030 AM CDT.

Other locations in the path of this storm include Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Flood Advisory is also in effect for the area. Torrential rainfall
is occurring with the storms and may lead to localized flooding. Do
not drive your vehicle through flooded roadways.

&&

LAT...LON 3668 9063 3681 9063 3681 9066 3686 9066
      3693 9034 3692 9026 3689 9025 3688 9026
      3684 9022 3682 9022 3681 9020 3677 9020
      3677 9019 3673 9016 3670 9016
TIME...MOT...LOC 1517Z 260DEG 26KT 3679 9057

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

08

The radar

The Paducah radar (KPAH), 124 km away, was scanning. The volume nearest the first event began at 16:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Stoddard

When
August 13, 10:30 AM CST to 1:00 PM CST
Where
Stoddard County, 0.55 mi E of Paxico to 1.76 mi E of Paxico
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.950, -90.160

Flooding occurred in several areas on Highway 51 in Puxico. The road was reportedly becoming impassable.

Flash Flood, Butler

When
August 13, 11:05 AM CST to 12:05 PM CST
Where
Butler County, 6.22 mi N of Stringtown to 1.98 mi NW of Hillard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.840, -90.580

Numerous ditches were overflowing across the northwest part of Butler County, causing street flooding. About two miles southwest of Poplar Bluff, a rainfall amount of 3.1 inches was measured in three hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971626, 971627.